Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


wasted GUMS
Aug 4, 2003

Hi Doctor (I am treatment naive, but have an unusually high cortisol level)

I know there are many types and causes of wasting. Mine includes the wasting of my gums in my mouth. You can see my teeth under the gum line as if the gums are dissolving in my mouth. It looks sunken in and concave where my healthy gums used to be. Like a skeleton's or an old person's. I don't think metabolic problems could cause this, and certainly not simple muscle atrophy. I believe this is very specific cell destruction. Is cytokine production causing this? could it be a protein mal-absorption issue? My weight hasn't gone down, but my muscle to fat ratio is swinging heavily in the fat direction more and more (i work out with weights and eat very well but continue to waste muscle and gain fat).

Please offer your expert opinion based on the information I have given you. Thank you for your time Doctor.

Response from Dr. Moyle

Gum problems, gum retraction and increased dental decay have been reportedly associated with HIV and with repeatedly experiencing gum infections (gingivitis). You should regulate the a dentist or dental hygienist to help manage this problem.

As we get older our muscle to fat ratio tends to lead in the direction of fat man at how hardly try. Presuming that your CD4 cell count is pretty good at the moment, hence you not having received treatment, I can only suggest that you talk to one of the trainers at the gym and talk to your dietician about how to try and improve this ratio. Do not consider using anabolic steroids.

Best wishes

Graeme Moyle


Previous
Does HIV itself raise glucose levels?
Next
Newfill vs Radiance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement